Public Release: 

How a woman nearly lost her leg because of grapefruit

Lancet

An unusual case in which eating too much grapefruit contributed to a woman developing a large blood clot in her leg is described in a Case Report in this week's edition of The Lancet. The Case Report was written by Dr Lucinda Grande, St Peter Family Medicine, Olympia, WA, USA, and colleagues.

In November 2008, the 42-year-old woman came to the Providence St Peter Hospital emergency department with difficulty walking, shortness of breath, and light-headedness. The day before, she had gone on a relatively long car journey, after which she felt pain radiating from her lower back down to her left ankle. By the following morning her left leg had turned purple. Although her medical history was unremarkable, she was taking an oral contraceptive containing oestrogen. Slightly overweight, she had begun an aggressive weight-loss diet three days earlier which included grapefruit every morning -- previously, she had eaten grapefruit rarely.

An ultrasound scan confirmed the woman had a large blood clot within the veins of her left leg, from the hip all the way down to the calf. Surgeon Richard Krug recognized that the patient was in danger of losing her limb to venous gangrene, and immediately sent her to the hospital's interventional radiology department where radiologist Evert-Jan Verschuyl infused clot-busting medication directly into the blockage, dissolving it. After the clot dissolved it became apparent that she had chronic narrowing of the large vein in her left hip. Narrowing of this vein can sometimes lead to formation of blood clots at the narrow region. Dr. Verschuyl placed a stent in the vein to widen it. By the end of the day, the woman's leg was back to normal.

Drs Lucinda Grande and Raul Mendez advised her to stop taking her oral contraceptive, because oestrogen causes a small increased risk of blood clots. They sent her home with a blood thinner, and also recommended follow-up tests. Those tests showed she had the factor V Leiden mutation, an inherited disorder which also increases the risk of blood clots.

The authors discuss that, for a dangerous clot to occur, three factors must be present -- stagnant blood (in the narrowed vein which was compressed while sitting in the car), endothelial injury (the rough inner walls found in the narrowed vein), and enhanced blood clotting (from both the oestrogen contraceptive and the mutation). However, in this case, it appears that grapefruit consumption also played a role, by blocking action of a key enzyme that normally breaks down the form of oestrogen in her contraceptive, as well as several other drugs. Regular consumption of grapefruit can have an additive effect, and in some people can lead to a large increase in drug concentration, increasing any side effects, such as the clot risk posed by oestrogen.

The authors conclude: "Our patient had a constellation of potential risk factors for [blood clots]; a heightened hypercoagulable state from increased [oestrogen] serum concentration due to her three days of grapefruit for breakfast may well have tipped the balance."

###

Jennifer Reynolds-Sanchez, Office of Public Relations, Providence St. Peter Hospital, Olympia, WA, USA T) +1 360-486-6281 E) Jennifer.Reynolds-Sanchez@providence.org

For full Case Report, see: http://press.thelancet.com/grapefruit.pdf

Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.